Kansas, 2009

Hail and Damaging Winds in Kansas, September 3, 2009

September 3, 2009 · NWS TOP · 19 events in 3 counties and zones

A small cluster of Supercell Thunderstorms developed during the late afternoon hours on September 3rd. The storms developed in a Northwest Flow Regime characterized by strong directional wind shear however limited moisture precluded a more widespread event and helped to keep the hazards confined to large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A small cluster of Supercell Thunderstorms developed during the late afternoon hours on September 3rd. The storms developed in a Northwest Flow Regime characterized by strong directional wind shear however limited moisture precluded a more widespread event and helped to keep the hazards confined to large hail and damaging winds. No tornadoes occurred during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 3, 1:59 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 3, 1:59 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
259 PM CDT THU SEP 3 2009

.DISCUSSION...

UPPER LOW SPINNING OVER NEBRASKA ATTM...WITH RAIN SHOWERS AND
THUNDERSTORMS DEVELOPING UNDERNEATH.  PIECE OF ENERGY EJECTING INTO
NORTH CENTRAL KS THROUGH THE BASE OF THE TROF KICKING OFF STORMS IN
INSTABILITY AXIS.  TURNING OF THE WINDS THROUGH THE LOWER LEVELS
MAKING FOR ENHANCED ROTATION...AND QUICK DEVELOPMENT OF CU IMPLIES
BETTER STRETCHING THROUGH THE COLUMN.  WILL MONITOR THIS AREA FOR
NEXT HOUR OR SO...WITH AN OUTER CHANCE OF A BRIEF WEAK SPINUP NOT
OUT OF THE QUESTION. LOCALLY HEAVY RAINFALL ALSO POSSIBLE AS STORMS
ARE SLOW MOVING AND MAY SLIDE OVER SAME AREA.

MAIN UPPER LOW DROPS SLOWLY SOUTHWARD INTO THE AREA OVERNIGHT AND
THROUGH TOMORROW. MID LEVEL FRONT AND ISENTROPIC LIFT ONCE AGAIN
SHUNTED FARTHER WEST OF OUR CWA...SO PRIMARY FORCING MECHANISMS WILL
BE LIFT ASSOCIATED WITH THE SYSTEM ITSELF AND LEAD IMPULSE
ASSOCIATED WITH IT.  HAVE BEEN A BIT BROADBRUSH ABOUT POPS BUT
CARRYING MID CHANCE POPS THROUGH THE NIGHT AS MODELS STILL DIFFERING
SOMEWHAT ON PLACEMENT OF BETTER QPF.  THINK WELL SEE SLIGHTLY
HIGHER NUMBERS OVER NORTHEAST KANSAS INTO EAST CENTRAL BUT COULD GET
SOME ENHANCEMENT IN CENTRAL COUNTIES IF BOUNDARY COMES SLIGHTLY
FARTHER EAST.  HAVE SLIGHTLY WARMER OVERNIGHT LOWS CONSIDERING
CLOUDS...THEN COOL HIGHS ONLY MIXED TO 900MB IN THE LOW TO MID
70S. 67

EXTENDED FORECAST...FRIDAY NIGHT THROUGH THURSDAY. MINOR CHANGES
MADE TO ONGOING FORECAST. SLOW MOVING UPPER LOW WILL BE LOCATED
ACROSS THE U.S. INTERIOR HIGHLAND AT THE START OF THE PERIOD. THE
LOW WILL BE SLOW TO EJECT NORTHEASTWARD...FINALLY REACHING PORTIONS
OF THE OHIO VALLEY BY THE END OF THE WEEKEND. THE CLOSE PROXIMITY OF
THE LOW PRESSURE ALONG WITH A MOIST BOUNDARY LAYER AND WEAK ASCENT
WILL PROVIDE A SLIGHT CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS PORTIONS OF EAST CENTRAL KANSAS FRIDAY NIGHT INTO SUNDAY.
THEREAFTER...UPPER LEVEL RIDGING WILL BUILD IN BEHIND THE LOW
PRESSURE SYSTEM ACROSS THE CENTRAL CONUS MONDAY INTO TUESDAY.
REMOVED PRECIPITATION CHANCES FOR TUESDAY AS UPPER LEVEL RIDGE
APPEARS STRONGER AND MODELS FAILED TO SUGGEST A LEAD SHORTWAVE
TROUGH AS PREVIOUS RUNS HAD SUGGESTED. HIGHLY AMPLIFIED TROUGH WILL
MOVE ACROSS THE NORTHERN PLAINS BY MIDWEEK...WITH AN ACCOMPANYING
COLD FRONT SLIDING INTO PORTIONS OF THE CENTRAL CONUS. THIS WILL
BRING OUR NEXT SHOT OF WEATHER IN THE FORM OF THUNDERSTORMS TUESDAY
NIGHT INTO THURSDAY AS THE COLD FRONT MOVES THROUGH. AS FOR
TEMPERATURES...READINGS WILL REMAIN AT OR BELOW NORMAL LEVELS FOR
EARLY SEPTEMBER. NO OTHER IMPACTS ARE ANTICIPATED THROUGH THE
EXTENDED. BLAIR

&&

.AVIATION...

TRICK TO FORECAST WILL BE ARRIVAL TIME OF LOW CIGS AND SHOWERS.
COMPLEX IS A SLOW MOVER UP IN NEBRASKA AND SLOWLY MAKING PROGRESS
SOUTH. CIGS AT THIS TIME ARE RUNNING 004-009 WIDESPREAD WITH THE
SYSTEM. WILL GO WITH A 08-09Z START TIME FOR CIGS BLO010 AND
MONITOR FOR ONSET OF PRECIP. MODELS DIFFER ON HEAVIER SHOWERS
ALTHOUGH THUNDER MORE LIKELY FARTHER WEST WHERE INSTABILITY IS
BETTER. EXPECT AT SOME POINT OVERNIGHT SITES MAY GET A BRIEF HEAVY
SHOWER BUT WILL SAVE TIMING FOR NEXT ISSUANCE AS TIMING BECOMES
MORE CLEAR. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 3, 2:58 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU SEP 3 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-042100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
358 PM CDT THU SEP 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTH
CENTRAL KANSAS THIS AFTERNOON. ISOLATED SEVERE WEATHER WILL BE
POSSIBLE...WITH HAIL UP TO QUARTER SIZE THE MAIN SEVERE WEATHER
THREAT. A BRIEF TORNADO WILL ALSO BE POSSIBLE THIS AFTERNOON WITH
FAVORABLE LOW LEVEL SHEAR...SUFFICIENT INSTABILITY AND LOW CLOUD
BASES.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE
ENTIRE OUTLOOK AREA...BUT THE PROBABILITY FOR SEVERE WEATHER
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. ANOTHER CHANCE
OF THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ACROSS NORTH CENTRAL KANSAS DURING THE
AFTERNOON HOURS.

BLAIR

In the hours before

Special weather statement, Sep 3, 2:17 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT THU SEP 3 2009

KSZ008-032045-
REPUBLIC-
317 PM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY...

THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF NORTH CENTRAL REPUBLIC COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA TO HALF INCH SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE NARKA...MUNDEN...CUBA AND BELLEVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

BLAIR
Special weather statement, Sep 3, 2:58 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU SEP 3 2009

KSZ008-032145-
REPUBLIC-
358 PM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY...

THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 10
MPH ACROSS PORTIONS OF REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE REPUBLIC AND COURTLAND.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Sep 3, 2:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT THU SEP 3 2009

KSZ008-032145-
REPUBLIC-
359 PM CDT THU SEP 3 2009

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY...

THROUGH 445 PM CDT...A THUNDERSTORM WILL CONTINUE TO MOVE SOUTHEAST
AT 15 MPH ACROSS CENTRAL AND SOUTH CENTRAL REPUBLIC COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AGENDA
AND NORWAY.

The radar

The Grand Island radar (KUEX), 68 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Republic

When
September 3, 3:10 PM CST
Where
Republic County, 5 mi NNW of Courtland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.847, -97.936

Hail, Republic

When
September 3, 3:19 PM CST
Where
Republic County, Courtland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -97.900

Hail, Republic

When
September 3, 3:25 PM CST
Where
Republic County, Courtland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.780, -97.900

Hail, Republic

When
September 3, 3:27 PM CST
Where
Republic County, 2 mi E of Courtland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -97.862

Thunderstorm Wind, Republic

When
September 3, 3:37 PM CST
Where
Republic County, 1.06 mi E of Kackley
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -97.850

A spotter estimated winds to 60 mph.

Hail, Republic

When
September 3, 3:40 PM CST
Where
Republic County, 1.06 mi E of Kackley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -97.850

Thunderstorm Wind, Cloud

When
September 3, 4:09 PM CST
Where
Cloud County, 3.84 mi NW of Macyville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.520, -97.870

A spotter estimated 70 mph wind gusts with numerous tree limbs down. The largest was reported to be 6 inches in diameter.

Thunderstorm Wind, Cloud

When
September 3, 4:21 PM CST
Where
Cloud County, 4.28 mi NNW of Glasco
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -97.870

A spotter estimated 70 mph wind gust.

Hail, Cloud

When
September 3, 4:30 PM CST
Where
Cloud County, 2.14 mi SSW of Macyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -97.830

Trained spotter reported one inch hail and estimated winds to 55 mph.

Hail, Cloud

When
September 3, 4:40 PM CST
Where
Cloud County, 0.87 mi SE of Glasco
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.360, -97.840

Hail, Cloud

When
September 3, 4:43 PM CST
Where
Cloud County, 1.27 mi ESE of Glasco
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.360, -97.830

Hail, Ottawa

When
September 3, 4:54 PM CST
Where
Ottawa County, 0.69 mi S of Delphos
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -97.770

Thunderstorm Wind, Ottawa

When
September 3, 4:54 PM CST
Where
Ottawa County, 0.69 mi S of Delphos
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.270, -97.770

A spotter reports 65 mph estimated wind gusts and tree limbs down.

Thunderstorm Wind, Ottawa

When
September 3, 5:12 PM CST
Where
Ottawa County, 1.07 mi W of Sumnerville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.220, -97.770

Public reported 70 mph estimated wind gust and tree limbs down.

Hail, Ottawa

When
September 3, 5:14 PM CST
Where
Ottawa County, 0.69 mi S of Delphos
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -97.770

Hail, Ottawa

When
September 3, 5:36 PM CST
Where
Ottawa County, 2.14 mi SSW of Minneapolis
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.100, -97.730

Hail, Ottawa

When
September 3, 5:42 PM CST
Where
Ottawa County, 3.39 mi SW of Lindsey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.070, -97.730

Hail, Ottawa

When
September 3, 5:46 PM CST
Where
Ottawa County, 3.81 mi SSW of Lindsey
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.050, -97.710

Hail, Ottawa

When
September 3, 5:51 PM CST
Where
Ottawa County, 3.83 mi ENE of Culver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -97.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195992, 196001, 196002, 196005, 196012, 196008, 196013, 196015, 196009, 196010, 196011, 196018, 196020, 196023, 196031, 196024, 196025, 196029, 196030.